How Can You Manage Tarceva (Erlotinib) Related Skin Problems?

Skin Rash and Other Symptoms Due to Tarceva (Erlotinib)

man with acne like Tarceva rash
Skin rashes on Tarceva can affect physical and emotional quality of life. Photo©Adam88XX

Tarceva (Erlotinib) and Skin Rash Symptoms

If you've experienced an acne-like rash, dry skin, itching, and nail changes while taking Tarceva (erlotinib) you're not alone. For certain people with lung cancer, the targeted therapy Tarceva (erlotinib,) and other epidermal growth factor receptor (EGFR) inhibitors, have been wonder drugs in a way for people with EGFR positive lung cancer .These treatments have improved quality of life while living with cancer, survival, and often with fewer side effects than traditional chemotherapy.

One side effect, however, has received a lot of attention: skin problems

The majority of people using the medication Tarceva (and other EGFR inhibitors) develop a rash, and interestingly, the appearance of the rash has been correlated with response to the drug. Since this medication is often taken for an extended period of time, it is very important to discuss management of any unpleasant symptoms with your oncologist.

(If you have lung cancer, especially lung adenocarcinoma, make sure your doctor has done genetic testing (molecular profiling) of your tumor.) 

What Kind of Skin Problems are Common With Tarceva (Erlotinib)?

Common skin problems people experience on Tarceva (and other epidermal growth factor inhibitors) include:

  • An acne type rash (acneiform rash) - This rash often resembles the acne seen in teenagers. It frequently involves the face, the area behind the ears, the neck, the upper trunk in a V-shaped pattern, and the scalp. Less commonly it affects the lower back, abdomen, buttocks, and upper and lower extremities. The rash does not occur on the palms of the hands or the feet. Dermatology terminology can be confusing if you read information about this rash, but a few simple definitions can help.  A papule simply means a bump on the skin. A pustule means a bump that looks pus filled or is draining. The term follicular simply means the skin sores are near or in a hair follicle.
  • Dry  skin (xeroderma) 
  • Itching (pruritis)
  • Tenderness around the base of a fingernail or toenail (paronychia)

How Common is the Rash?

Most people treated with medications such as Tarceva have a mild to moderate skin rash, most commonly the type of rash which resembles acne, and dry skin.

Impact of Skin Problems of Tarceva

Skin problems on epidermal growth factor receptor inhibitors can significantly impact both physical and emotional quality of life for people taking these medications.

One survey found that these side effects affected the physical, functional, emotional, and social well-being of patients on the drugs. The most common complaints were about the physical symptoms, including pain, a burning sensation, and sensitivity.

When Does the Rash Occur and How Long Does it Last?

Skin rashes on Tarceva usually begin 1 to 2 weeks after treatment is started, are at their worst 2 to 3 weeks after treatment has begun, and may gradually resolve or disappear completely over the next 2 to 3 months. Knowing that the rash tends to improve over time has helped some people cope with the symptoms.

Does a Rash Mean Tarceva is Working More Better?

Studies do suggest that people who develop a rash on the drug have a better response rate and better overall survival. Because of this, and because the drug is often taken for an extended period of time, it is very important to be proactive in treating symptoms of the rash.

Skin problems related to other cancer treatments such as chemotherapy and radiation therapy may be present along with those from Tarceva, and should be addressed carefully by your oncologist.

Severity of the Rash

Acne type rashes due to Tarceva are usually broken down into 3 categories:

  • Mild: A mild Tarceva is defined as one which has no ulceration (open areas) weeping (drainage) or infection.  People usually have only mild symptoms and it does not interfere with normal life activities.
  • Moderate: A moderate Tarceva rash may be localized or generalized. There is usually no ulceration, weeping, or infection. Mild to moderate symptoms of itching and tenderness may be present, but there is only minimal interference with life activities.
  • Severe:  A severe Tarceva rash is often generalized (covering the face, upper chest, and upper back) and is usually associated with severe symptoms of itching and tenderness. It significantly impacts quality of life. There can be ulceration (open sores) weeping (drainage) and signs of a secondary skin infection such as redness, yellow or green discharge, and fever.

How Are Skin Rashes from Tarceva Treated?

How your rash will be treated will depend upon the severity of the rash, as well as your personal preferences. Even though the rash resembles acne, it is not an acne rash, and will not respond to most acne treatments.

Tarceva (Erlotinib) Rash Prevention and Daily Care

The first step in management is prevention:  Preventive strategies include keeping the skin clean, avoiding sunburns, and using moisturizers to keep your skin hydrated. The best bet for avoiding sunburns is to avoid direct sunlight during midday, and use protective clothing, as sunscreens and especially sunblocks can make Tarceva-induced rashes worse. Occluding the rash with vaseline products can likewise  exacerbate hair follicle inflammation and worsen the rash. (Check out these tips on sun safety during cancer treatment.)

It's important to note that treatments for one symptom related to Tarceva may worsen another symptom and vise versa. For example, moisturizers may help with dryness and itching but worsen the acne type rash.

Tarceva (Erlotinib) Rash Treatments

Treatment of a Tarceva rash depend on whether or not the rash is infected, and may include both treating the rash, or adjusting the dose. These options may include:

Treatment types:

  • Topical treatments: Topical antibiotics such as clindamycin and/or topical hydrocortisone are often used first for the acne-type Tarceva rash. Studies are looking at the use of vitamin K cream, as well as epidermal growth factor ointment, which both have shown promise in clinical trials. It's important to again note that though the rash resembles acne, it is not, and most treatments for acne will not help with the rash.
  • Oral treatments:  If topical treatments are not sufficient, oral therapies with different tetracycline category antibiotics may be used. Studies are also looking at the use of oral treatments, such as oral minocycline as a prophylactic treatment; started before a rash occurs.

Treatment of a Rash Alone:  If symptoms include a red rash alone without signs of infection, it is treated with topical steroids, 1% hydrocortisone, or 2.5% if the rash is severe. In this case, there is redness but no whiteheads that would indicate an infection is present.

Treatment of an Infected Rash:  When a Tarceva rash is complicated by a secondary bacterial infection there is not only redness but usually signs of infection such as whiteheads. When this is the case, treatment should include both oral antibiotics (tetracyclines) plus topical clindamycin gel.

Dosage adjustments Roughly 10 percent of people develop a rash which requires a medication change.  The "usual" dosage of Tarceva is 150 mg daily. Your oncologist may consider lowering this dose to 100 mg or even 50 mg daily. This can be frightening, especially if the medication is working well for you. It may help to be aware that even very low doses of Tarceva, as low as 25 mg daily, have been effective in treating some people with lung cancer. 


American Society of Clinical Oncology. Skin Reactions to Targeted Therapies. Accessed 05/2016.

Burotto, M., Manasanch, E., Wilkerson, J., and T. Fojo. Gefitinib and erlotinib in metastatic non-small cell lung cancer: a meta-analysis of toxicity and efficacy of randomized clinical trials. Oncologist. 2015. 20(4):400-10.

Califano, R. et al. Expert Consensus on the Management of Adverse Events from EGFR Tyrosine Kinase Inhibitors in the UK. Drugs. 2015. 75(12):1335-48.

Fabbrocini, G., Panariello, L., Caro, G., and S. Cacciapuoti. Acneiform Rash Induced by EGFR Inhibitors: Review of the Literature and New Insights.. Skin Appendage Disorders. 2015. 1:31-37.

Hwang, I. et al. Phase II trial of epidermal growth factor ointment for patients with Erlotinib-related skin effects. Supportive Care in Cancer. 2015 Jun 4. (Epub ahead of print).

Kiyohara, Y., Yamazaki, N., and A. Kishi. Erlotinib-related skin toxicities: treatment strategies in patients with metastatic non-small cell lung cancer. Journal of the American Academy of Dermatology. 2013. 69(3):463-72.

Ocvirk, J., Heeger, S., McCloud, P., and R. Hofheinz. A review of the treatment options for skin rash induced by EGFR-targeted therapies: Evidence from randomized clinical trials and a meta-analysis. Radiology and Oncology. 2013. 47(2):166-75.

Passaro, A. et al. management of nonhematologic toxicities associated with different EGFR-TKIs in advanced NSCLC: a comparison analysis. Clinical Lung Cancer. 2014. 15(4):307-12.

Shinohara, A. et al. Efficacy of prophylactic minocycline treatment for skin toxicities induced by erlotinib plus gemcitabine in patients with advanced pancreatic cancer: a retrospective study. American Journal of Clinical Dermatology. 2015. 16(3):221-9.

Szejiniuk, W., McCullock, T., and O. Roe. Effective ultra-low doses of erlotinib in patients with EGFR sensitising mutation. BMJ Case Reports. 2014. Doi: 10.1136/bcr-2014-204809.

Thatcher, N. et al. Expert Consensus on the Management of Erlotinib-Associated Cutaneous Toxicity in the U.K.. Oncologist. 2009. 14(8):840-847.

Continue Reading